Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 330, NWS Sioux Falls, SD

July 3, 2004Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2004, 10:16 PM CDT for Minnehaha County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2004, 10:16 PM CDT (03:16 UTC)
Expired
Jul 3, 2004, 10:45 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 6 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:21 PM CDTHAIL 0.88Crooks, SDNICKLE SIZE HAIL AND LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040316
SVRFSD
SDC099-040345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CROOKS...OR ABOUT 9 MILES NORTHWEST OF SIOUX
  FALLS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHERN SIOUX FALLS AROUND 1025 PM CDT
  BRANDON AROUND 1040 PM CDT

THIS STORM HAS A HISTORY OF DIME SIZE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4377 9679 4363 9694 4350 9666 4356 9647

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:05 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 3, 10:05 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT JUL 3 2004

.DISCUSSION...
BUSY WITH SEVERE WEATHER. HAVE UPDATED ZONE FOR LINE OF TSTMS IN SE
SD MOVG SLOWLY AS TROF MOVES THROUGH. DID LEAVE  A LOW POP CHC OF
TSTMS TNGT BEHIND THROUGH IN NRN PARTS OF CWA. EARLIER LOWS LOOK
GOOD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SAT JUL 03 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH
THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY
COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF
THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST
OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER
THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL
TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL
PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND
THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY
NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS
COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS
ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE
FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 9:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             2 S WINFRED             43.97N 97.36W
07/03/2004  0.88 INCH        LAKE               SD   NWS EMPLOYEE

0800 PM     HAIL             ALEXANDRIA              43.65N 97.78W
07/03/2004  1.75 INCH        HANSON             SD   TRAINED SPOTTER

&&

DPM
Local storm report, Jul 3, 9:23 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 S WINFRED             43.97N 97.36W
07/03/2004  0.88 INCH        LAKE               SD   NWS EMPLOYEE

&&

DPM
Local storm report, Jul 3, 9:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             1 N LESTERVILLE         43.05N 97.59W
07/03/2004  1.75 INCH        YANKTON            SD   EMERGENCY MNGR

0921 PM     HAIL             2 S WARD                44.13N 96.46W
07/03/2004  1.00 INCH        MOODY              SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 9:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             UTICA                   42.98N 97.50W
07/03/2004  1.75 INCH        YANKTON            SD   EMERGENCY MNGR

0951 PM     HAIL             LESTERVILLE             43.04N 97.59W
07/03/2004  0.88 INCH        YANKTON            SD   EMERGENCY MNGR

&&

DPM
Local storm report, Jul 3, 10:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             7 N YANKTON             42.99N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

&&

DPM
Local storm report, Jul 3, 10:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

&&

DPM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:16 PM CDTSevere Thunderstorm WarningFSDHanson, Miner29 min
Jul 3, 7:45 PM CDTSevere Thunderstorm WarningFSDHanson30 min
Jul 3, 7:49 PM CDTSevere Thunderstorm WarningFSDMiner26 min
Jul 3, 7:49 PM CDTSevere Thunderstorm WarningFSDHutchinson41 min
Jul 3, 8:13 PM CDTSevere Thunderstorm WarningFSDMoody47 min
Jul 3, 8:15 PM CDTSevere Thunderstorm WarningFSDHanson, McCook45 min
Jul 3, 8:29 PM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Jul 3, 8:33 PM CDTSevere Thunderstorm WarningFSDMiner27 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Lake, Yankton47 min
Jul 3, 8:59 PM CDTSevere Thunderstorm WarningFSDMoody46 min
Jul 3, 9:01 PM CDTSevere Thunderstorm WarningFSDHutchinson44 min
Jul 3, 9:30 PM CDTSevere Thunderstorm WarningFSDMcCook30 min
Jul 3, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jul 3, 9:43 PM CDTSevere Thunderstorm WarningFSDYankton47 min
Jul 3, 9:46 PM CDTSevere Thunderstorm WarningFSDBon Homme44 min
Jul 3, 10:06 PM CDTTornado WarningFSDYankton24 min
Jul 3, 10:48 PM CDTFlash Flood WarningFSDBon Homme87 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.